The Annals of Statistics
- Ann. Statist.
- Volume 27, Number 1 (1999), 262-273.
Limits to classification and regression estimation from ergodic processes
We answer two open questions concerning the existence of universal schemes for classification and regression estimation from stationary ergodic processes. It is shown that no measurable procedure can produce weakly consistent regression estimates from every bivariate stationary ergodic process, even if the covariate and response variables are restricted to take values in the unit interval. It is further shown that no measurable procedure can produce weakly consistent classification rules from every bivariate stationary ergodic process for which the response variable is binary valued. The results of the paper are derived via reduction arguments and are based in part on recent work concerning density estimaton from ergodic processes.
Ann. Statist., Volume 27, Number 1 (1999), 262-273.
First available in Project Euclid: 5 April 2002
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Nobel, Andrew B. Limits to classification and regression estimation from ergodic processes. Ann. Statist. 27 (1999), no. 1, 262--273. doi:10.1214/aos/1018031110. https://projecteuclid.org/euclid.aos/1018031110